Acute agranulocytosis after oral administration of dabigatran: a rare case report and a short review of literature
- 151 Downloads
This case report describes agranulocytosis immediately after oral administration of dabigatran in a 68 years old man with atrial fibrillation (AF). Dabigatran is an oral, reversible and competitive thrombin inhibitor that has shown promising results. In patients with atrial fibrillation of RE-LY study (Randomized Evaluation of Long-Term Anticoagulant Therapy), dabigatran administered at a dose of 150 mg, as compared with warfarin, was associated with lower rates of stroke and systemic embolism but similar rates of major hemorrhage. Dabigatran is administered as a prodrug and the peak of the plasma concentrations occurs within 2 h of ingestion. Agranulocytosis is characterized by a severe decrease or lack of circulating granulocytes. This rare event can be found among people taking dabigratan, especially for people who are female, over the age of 60, who took the drug for < 1 month. Agranulocytosis and aplastic anaemia are rare but serious conditions known to be caused by numerous drugs. Most of what is known or suspected about the aetiology is based on case reports, with only a few formal epidemiological studies that provide quantitative estimates of risk. The patient’s white blood cell count increased abruptly after discontinuation of the drug, suggesting an immune response caused by dabigatran. Although anticoagulant drugs are commonly used to treat atrial fibrillation, attention should be paid to this aspect and possible drug interactions.
KeywordsAgranulocitosis Dabigratan Atrial fibrillation
I would like to express my gratitude for the patients, without whom the profession itself would have no reason to be. We thank all the nurses of the cardiology staff (in particular Mr. Antonio Miserendino) for continued help in the most critical moments of charitable and Dr. Vincenzo Bucca, Dr. Fernada Pipitone, Dr. Maria Gabriella Vitrano, Dr. Arcangelo Giamporcaro and Dr. Pietro Di Pasquale for suggestions.
Compliance with ethical standards
Conflict of interest
There are no conflicts of interest.
- 3.Pradaxa and Agranulocytosis—from FDA reports as at Jan 2018; https://www.ehealthme.com/ds/pradaxa/agranulocytosis/
- 4.EMA—European database of suspected adverse drug reaction reports, as at Jan 2018; https://bi.ema.europa.eu/analyticsSOAP/saw.dll?PortalPages
- 6.Van Ryn J, Stangier J, Haertter S et al (2011) Dabigatran etexilate—a novel, reversible, oral direct thrombin inhibitor: interpretation of coagulation assays and reversal of anticoagulant activity. Thromb Haemost 103(6):1116–1127Google Scholar
- 9.Pradaxa (2001) Boehringer Ingelheim Pharmaceuticals, Inc, Ridgefield, CT; http://www.accessdata.fda.gov/ drugsatfda_docs/label/2011/022512s004lbl.pdf